Have you heard about children getting dizzy or fainting (syncope) after getting a vaccine?
“Fainting after getting a vaccine is most commonly reported after three vaccines given to adolescents: HPV, MCV4, and Tdap. Because the ingredients of these three vaccines are different, yet fainting is seen with all of them, scientists think that fainting is due to the vaccination process and not to the vaccines themselves.”
CDC Fainting Concerns
Although we usually hear about it after teens getting their vaccines, the “CDC has received reports of people fainting after nearly all vaccines.”
Fortunately, fainting after getting a shot does not cause any lasting effects, unless the child gets hurt from the fall, like if the child hits their head.
To help prevent these types of injuries, “experts recommend having patients sit in a chair or lay down when they receive a vaccination. In addition, patients should be observed for 15 minutes after vaccination.”
A common side effect after getting a vaccine, it isn’t clear though if it is the vaccine itself or the pain from the shot that leads to the fainting.
Since teens commonly faint after other painful procedures, such as getting a blood draw or donating blood, most people think that it is related to getting vaccinated and not the vaccine itself.
It is also clear that fainting is certainly not a reason to skip or delay your teen’s vaccines!
More Information on Fainting and Vaccines:
- How Can I Get Vaccinated If My Parents Are Anti-Vaccine?
- Diagnosing Vaccine Injuries
- Guidance for Preventing Fainting and Associated Injuries after Vaccination
- CDC – Fainting Concerns
- Report – Syncope After Vaccination — United States, January 2005–July 2007
- Do Vaccines Cause Syncope?
- ACIP – Recommendations of the Advisory Committee on Immunization Practices
- AAP – Vaccinating Your Preteen: Addressing Common Concerns
- Gardasil safety and efficacy – debunking the HPV vaccine myths
- Fainting after a vaccination
- Ask the Experts: Vaccine Safety
- High School Blood Drives Pose Extra Risk
- Distinguishing anaphylaxis from a fainting (vasovagal reaction)
- Fatal Syncope-Related Fall After Immunization
Last Updated on